Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Sertraline withdrawal

(8 Posts)
Elvander Fri 24-Feb-17 20:27:44

I started taking Sertraline for PND after the birth of my daughter - stayed on them for 6 months, felt better so stopped. This turned out to be a big mistake and 6 months later I was back on the ADs. I've taken them for over a year now and have felt "well" for a good 6 months so I decided it was time to stop again.

I've been taking 50mg and since this is the lowest therapeutic dose, I was advised by my GP first time round just to stop taking them. I felt pretty miserable for a few weeks, so this time I've halved the dose, with the intention of stopping completely after a month or so. Felt fine for the first week after I reduced the dose, felt nauseous and exhausted for the second week, and now on the third week I'm really struggling. I'm alternating between feeling total RAGE, and feeling utterly overwhelmed and suffocated by my life. This is a million times worse than last time I came off ADs, and I haven't even stopped completely yet!

I would be interested to hear other people's experiences of Sertraline withdrawal. I'm hoping that this is just a period of adjustment while my brain gets used to not having as much Sertraline, but part of me is terrified that I've actually turned into this awful, angry, ungrateful person and the drugs have just been masking it... I'm really struggling to cope with everything - it all just feels like too much. I'm not feeling suicidal or anything like that, but I am having random thoughts about running away from it all which I haven't had in a long, long time.

Please give me hope that the old me is still in there and this will pass soon!

Londonjam Fri 24-Feb-17 20:34:20

Didn't want to read and not post. I've not been on sertraline but I've been on citalopram and escitalopram and coming off both was really hard. Hang in there, be kind and patient to yourself - don't give yourself a hard time for being moody or angry or not yourself. I hope it gets much better soon.

googleplex100 Fri 24-Feb-17 20:43:59

I've tried so many times to come off Sertraline but keep going back on them. I've been on and off them and Citalopram for six years now. I just get really irritable and angry when I'm not taking them. I also obsess about bad things that have happened like 9/11 and watch documentaries on YouTube over and over again about it. That's when I know I have to go back on them. I would stay on them forever but I completely lose my sex drive when I'm on them and my appetite is huge too. I also started having anxiety attacks when I stopped taking them so that's the main reason why I am on them now.

Would love to come off them but feel I can't, so I have no advice unfortunately but will follow this post hoping for a solution too smile

Elvander Fri 24-Feb-17 22:55:25

Thanks for your replies - it's good to know I'm not alone in this! I had CBT a while back so I think it's time to dig out some of the techniques and hope that they can get me through this.

The lack of sex drive is one of the main reasons I want to come off Sertraline, although my current crazy mood swings are not helping with that situation either! Thankfully DH has been patient and understanding, but it's really crap for both of us and it's definitely impacting on our relationship now.

Today has been awful, but tomorrow is another day, and a fresh start...

OldBooks Fri 24-Feb-17 23:01:24

I had awful physical symptoms alongside a return of the anxiety. Nausea & upset tummy, head shocks, itching skin, headaches. I am in no rush to come off them again tbh despite the low sex drive. I totally get what you say about feeling like a horrible person and that being your true self that the drugs were hiding; and the wantimg to run away. I felt like that too. Good luck with your withdrawal flowers

nowayjose1 Sun 26-Feb-17 23:34:57

I'm surprised you were told to just stop cold turkey. Even with a low dosage I thought it was normal practice to wean off gently to prevent harsh withdrawal symptoms?

Elvander Wed 01-Mar-17 09:50:43

Yes, it was pretty bad advice from my GP - I've now changed doctor thankfully. The irony is that I feel worse this time when I'm trying to taper more slowly than I did first time round (other than the brain zaps - haven't had that at all this time).

On a positive note, I've been feeling much better over the past few days. Only 25mg to go...

Arcadia Wed 01-Mar-17 10:41:51

I came off citalopram really, really gradually. I bought a pill cutter and made a chart (yes I am a geek!) and tapered down over a period of several months. In my experience the GPS seem a bit clueless about how bad the withdrawal can be if done quickly! It worked for me and glad I got off them. I then did a mindfulness course and that has 'replaced' the ADs for me without the side effects - provided I keep it up!

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: